Hail, Weld
- When
- May 28, 6:40 PM MST
- Where
- Weld County, 8.98 mi N of Kaufman
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.910, -103.830
Severe thunderstorms produced large hail, up to one inch in diameter in Weld County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, up to one inch in diameter in Weld County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 28, 1:45 AM MST, 16 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 245 AM MDT WED MAY 28 2008 .SHORT TERM...ANOTHER SHORTWAVE WILL PASS NORTHWEST OF US TODAY ACROSS UTAH AND WYOMING. LIFT ASSOCIATED WITH THIS WILL BRUSH ACROSS NORTHWESTERN COLORADO. WINDS BEGINNING TO RESPOND NOW WITH INCREASING SOUTHWEST FLOW ALOFT STARTING TO PUSH THE MOISTURE OUT OF THE HIGHER EAST SLOPES. MEANWHILE LOW LEVEL SOUTHEASTERLIES STARTING TO CRANK UP ON THE PLAINS. MODELS ARE SHOWING A BIT MORE WIND WITH THIS SYSTEM THAN THEY WERE EARLIER...AND CURRENT WINDS DO SEEM A BIT AHEAD OF THE PLAN. LOW CLOUDS SHOULD BE SWEPT OUT OF DENVER EARLY THIS MORNING...WHILE THE SOUTHEAST WINDS OUT ON THE PLAINS WILL TEND TO MAINTAIN THE INVERSION. WHILE TURBULENCE MAY WELL LIFT AND DISSIPATE THE STRATUS THIS MORNING...THE SURFACE WILL REMAIN COOL WITH A SUBSTANTIAL INVERSION AS THERE IS WARMING ALOFT. MODEL SOUNDINGS SHOW A SUBSTANTIAL CAPPING INVERSION ON THE PLAINS ALL DAY...WHILE DOWNSLOPING OFF THE PALMER DIVIDE HELPS THE LOW LEVELS KEEP UP AROUND DENVER. FLOW IS PROBABLY TOO STRONG FOR A NICE DENVER CYCLONE...BUT WE WILL LIKELY SEE A WEAKNESS IN THE WIND FIELD ON THE WEST SIDE OF DENVER AND ALSO THE TURNING WITH MORE OF AN EASTERLY COMPONENT INTO LARIMER COUNTY. TEMPERATURES LOOK 3-5 DEGREES F TOO COOL FOR SURFACE BASED CONVECTION...BUT GIVEN THE STRENGTH OF THE WIND THIS IS DANGEROUSLY CLOSE. MODEL SOUNDINGS SHOW AROUND 1200 J/KG OF CAPE WITH TEMP/DP OF 80/45. WIND PROFILE WILL BE FAVORABLE FOR SUPERCELLS...AND HELICITIES APPROACHING 200 M2/S2 IF YOU THROW IN A 10 KT EAST WIND AT THE SURFACE. HOWEVER...IT IS QUESTIONABLE IF ANY STORMS WOULD LAST LONG ENOUGH TO GET SUPERCELL ORGANIZATION GIVEN THE FAST FLOW AND COOLER AIR TO THE EAST. SPC HAS LOW THREAT OF SEVERE STORMS WHICH LOOKS REASONABLE...BUT MESOSCALE EFFECTS COULD BOOST THE ODDS IN/NEAR THE FOOTHILLS NORTH OF DENVER. THIS BEARS WATCHING AS WE SEE HOW QUICK THE CLOUDS GO AWAY AND THE HEATING PROGRESSES. SKIES SHOULD CLEAR AS CONVECTION DISSIPATES THIS EVENING...BUT SOUTH WINDS SHOULD BE STRONG ENOUGH TO LIMIT INVERSIONS...SO A RATHER MILD NIGHT IS IN ORDER. ENOUGH MOISTURE ADVECTION COULD PRODUCE SOME STRATUS BY MORNING...THOUGH I EXPECT IT WOULD BE RATHER HIGH DUE TO THE WIND AND REMAIN EAST OF DENVER. .LONG TERM...A MDT TO STG SWLY FLOW WILL BE OVER CO WITH AN UPPER RIDGE OVER THE SERN U.S. AND A TROUGH ALONG THE WEST COAST. THE MDLS INDICATE A VERY DRY AMS IN PLACE WITH ANY LOW LEVEL MSTR GETTING FLUSHED TO THE EAST OF CO BY THURSDAY AFTN. ENOUGH MSTR IN THE MID AND UPPER LEVELS FOR A FEW HIGH BASED TSTMS IN THE AFTN AND EVENING. BEST POTENTIAL WL BE OVER SRN AND ERN SECTIONS OF THE CWFA. 700 MB TEMPERATURES ARE PROGGED TO WARM TO +15C ON THURSDAY COUPLED WITH GOOD DOWNSLOPE ALG THE FRONT RANGE. HIGHS SHUD BOUNCE BACK IN THE MID 80S EASILY. A WEAK UPPER LEVEL DISTURBANCE WILL PASS TO THE N OF CO LATE THURSDAY INTO FRIDAY. AS IT DOES... SLIGHTLY COOLER TEMPERATURES CAN BE EXPECTED AS A WEAK COLD FRONT SLIPS INTO THE NERN PLAINS. 700 MB TEMPERATURES ON FRIDAY AFTN DROP TO AROUND +11C. BEST CHC FOR TSTMS WILL BE OVER THE NERN PLAINS WHERE SOME LOW LEVEL MSTR IS EXPECTED TO RETURN. ALL THESE THINGS ALREADY REFLECTED IN THE GRIDS SO ONLY MINOR ADJUSTMENTS ANTICIPATED. TEMPERATURES WILL REBOUND OVER THE WEEKEND WITH A BROAD UPPER RIDGE OVER THE CENTRAL U.S. AND A DRY WEST TO SOUTHWESTERLY FLOW OVER CO. && .AVIATION...LOW CLOUDS AROUND DENVER SHOULD BREAK UP BY MID MORNING AS WINDS INCREASE. SOUTHEAST WINDS GUSTING TO AROUND 30 KNOTS ARE EXPECTED IN THE LATE AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE FOOTHILLS AND MAY MOVE OFF A SHORT DISTANCE ONTO THE PLAINS DURING THE EARLY EVENING...BUT THE THREAT OF IMPACTING A GIVEN POINT IS LESS THAN 10 PERCENT. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && GIMMESTAD/COOPER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1114 AM MDT WED MAY 28 2008 COZ030>051-291200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1114 AM MDT WED MAY 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING ALONG AND WEST OF THE I-25 CORRIDOR FROM THE PALMER DIVIDE NORTHWARD TO FORT COLLINS AND GREELEY. SKIES HAVE CLEARED OVER THE I-25 CORRIDOR AND SOUTH PLATTE RIVER VALLEY LATE THIS MORNING...ALLOWING TEMPERATURES TO BEGIN WARMING. MODERATE AMOUNTS OF LOW LEVEL MOISTURE ARE IN PLACE AROUND THE DENVER METRO AREA AND I-25 CORRIDOR AND SOUTHEASTERLY WINDS ARE EXPECTED TO HOLD THAT MOISTURE IN PLACE. WINDS ALOFT OVER COLORADO ARE ALSO FAVORABLE TO PRODUCE ORGANIZED CONVECTION ONCE THUNDERSTORMS DEVELOP. THE MOST FAVORED AREA FOR INITIAL THUNDERSTORM DEVELOPMENT WILL BE OVER THE FOOTHILLS AND ALONG A LINE FROM WESTERN DENVER TO GREELEY. THUNDERSTORMS WILL THEN HAVE A NORTHEASTERLY STORM MOTION. DUE TO THE WIND PROFILES OVER NORTHEAST COLORADO...SOME THUNDERSTORMS MAY BECOME SEVERE WITH HAIL...WIND GUSTS OVER 50 MPH AND POSSIBLE BRIEF TORNADOES. THUNDERSTORM ACTIVITY ON THE FAR NORTHEASTERN PLAINS IS EXPECTED TO BE LIMITED DUE TO COOLER TEMPERATURES AND CLOUD COVER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AFTER 1 PM. DANKERS
The Cheyenne radar (KCYS), 86 km away, was scanning. The volume nearest the first event began at 01:38 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93854, 93855, 93856.